Alert archive / Florida / Tornado Warnings in 2005

Tornado Warning 16, NWS EYW

September 21, 2005

NWS EYW issued this tornado warning at Sep 21, 2005, 12:10 AM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2005, 12:10 AM EDT (04:10 UTC)
Expired
Sep 21, 2005, 12:44 AM EDT
In force
34 min
Issued by
NWS EYW
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 11:15 PM EDT, 55 minutes earlier.

Area forecast discussion, Sep 20, 11:15 PM EDT, 55 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1115 PM EDT TUE SEP 20 2005

.DISCUSSION...
.OBSERVATIONS/TRENDS...
KEY WEST DOPPLER RADAR, SATELLITE IMAGES, AND NATIONAL HURRICANE
CENTER RECKON INFORMATION ALL VERIFY A DEEPENING HURRICANE RITA
WHOSE CENTER AT 11 PM WAS STILL WITHIN THE KEY FORECAST WATERS TO
THE SW OF DRY TORTUGAS. RITA WAS MOVING WEST TOWARD THE OPEN GULF OF
MEXICO. THE RESULT OF DEEPENING PRESSURE AT RITA'S CENTER WAS TO
RETARD THE DECREASE IN WIND SPEEDS OVER THE LOWER KEYS. A LET UP IN
BANDING FEATURES FOR THE MOMENT OVER THE LOWER AND MIDDLE KEYS HAD
ALSO ALLOWED SOME OF THE MORE EXTREME GUSTS TO FADE OUT...BUT
OVERALL GUSTS NEAR THE LOWER KEYS WERE STILL 50 MPH OR MORE EVEN
OUTSIDE OF CONVECTION. A LARGE SPIRAL BAND CONTINUES TO SPEW
SEGMENTS OF SHOWERS AND STORMS ONTO THE UPPER KEYS...AND NEWLY
DEVELOPING BANDS ARE SEEN JUST NORTH OF THE LOWER AND MIDDLE KEYS
WHICH MAY GROW IN LENGTH SOUTHEASTWARD EVEN THOUGH THE CELL
MOVEMENTS ARE NORTHWEST.

MEANWHILE...HIGH TIDE IS APPROACHING THE LOWER KEYS AROUND MIDNIGHT.
STORM TIDES HAVE OVERWASHED SOUTH-FACING ROADS...AND AT THIS TIME
THE KEY WEST NATIONAL WEATHER SERVICE OFFICE AT THE AIRPORT IS STILL
ALMOST ISOLATED AND INACCESSIBLE.

.FORECASTS...
PUBLIC ZONES WERE UPDATED TO LOWER THE HURRICANE WARNING TO A
TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS...WHILE THE
LOWER KEYS REMAIN UNDER A HURRICANE WARNING. WIND GUSTS REMAIN THE
MAIN WIND THREAT. HOWEVER...ISOLATED TORNADOES ARE STILL POSSIBLE IN
THESE RAIN BANDS AS WELL. A FLOOD WATCH IS IN EFFECT FOR ALL KEYS
UNTIL 5 AM DUE TO POSSIBLE LOCAL DOWNPOURS IN BANDS. AND...THE
UPPER KEYS ARE UNDER A FLOOD WARNING FROM THE EARLIER DOWNPOURS IN
PERSISTENT LARGE BANDS.

.MARINE...
HIGH TIDES REMAIN A THREAT THROUGH THE NIGHT...AND ESPECIALLY WITH
OCEAN SIDE HIGH TIDES AROUND MIDNIGHT. LOOK FOR A SLOW DECREASE IN
WINDS...BUT STILL VERY ROUGH OUT IN WATERS BEYOND THE REEF DURING
THE DAY WEDNESDAY. SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND
SEAS SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA.
&&

.AVIATION...
BOTH THE MARATHON AND KEY WEST AIRPORTS REMAIN CLOSED. MARATHON
AIRPORT ASOS HAS SUSTAINED WINDS BELOW 34 KT (40 MPH)...BUT GUSTS
OVER THAT LEVEL ARE STILL EXPECTED SEVERAL MORE HOURS. KEY WEST
AIRPORT SHOULD REMAIN SUSTAINED OVER TROPICAL STORM FORCE WITH GUSTS
STILL 50 KT OR MORE THROUGH MUCH OF THE NIGHT...AS RITA DEEPENS
WHILE MOVING AWAY. FAST-MOVING RAIN BANDS WILL CREATE LOCAL IFR
CONDITIONS OVER THE ROUTE KMIA-KEYW.
&&

.EYW WATCHES/WARNINGS/ADVISORIES...
HURRICANE WARNING FOR THE LOWER FLORIDA KEYS AND ADJACENT WATERS...
TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS AND ADJACENT
WATERS INCLUDING FLORIDA BAY...
FLOOD WATCH FOR THE FLORIDA KEYS THROUGH 5 AM EDT WEDNESDAY...
TORNADO WATCH FOR THE FLORIDA KEYS AND ADJACENT WATERS UNTIL 1 AM...
&&

PUBLIC/MARINE.........................CLIFF B.
SHORT TERM............................FUTTERMAN
HURRICANE LOCAL STATEMENTS/AVIATION...DAIDA/DEVANAS
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
625 AM EDT TUE SEP 20 2005

FLZ076>078-GMZ031>033-052>054-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
625 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND
SURROUNDING WATERS.

A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA
KEYS.

TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE
TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING
INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD
SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY
BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS
ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD
PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING
WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING
AND GUSTY WINDS.

FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL
IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND
FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST.

APA

In the hours before

Special weather statement, Sep 20, 8:31 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
831 PM EDT TUE SEP 20 2005

FLZ076>078-210130-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
831 PM EDT TUE SEP 20 2005

...STRONG WIND GUSTS CONTINUE ACROSS THE WESTERN LOWER KEYS...
...STRONG RAINBANDS IMPACTING THE UPPER KEYS...
...FLOOD WARNING IN EFFECT FOR THE UPPER KEYS...

THROUGH 930 PM...ADDITIONAL RAINBANDS WILL MOVE NORTHWEST OVER THE
UPPER KEYS...BRINGING HEAVY DOWNPOURS OF RAIN AND LOCAL HIGHER WIND
GUSTS. RAINFALL RATES RANGE UP TO TWO AND A HALF INCHES PER
HOUR BETWEEN NORTH KEY LARGO AND PLANTATION KEY. FLOODING OF LOW
AREAS IS LIKELY OCCURRING IN THESE AREAS. IN ADDITION...PASSING
SHOWERS WILL BRING HIGHER WIND GUSTS OF 50 OR 60 MPH AT UPPER KEYS
LOCATIONS. A TORNADO WATCH IS IN EFFECT. TORNADOES MAY SUDDENLY FORM
AND MOVE QUICKLY TOWARD THE NORTH AND NORTHWEST...WITH LITTLE
WARNING TIME.

IN THE MIDDLE KEYS...A FEW QUICK PASSING SHOWERS ARE EXPECTED...
WITH WINDS STILL GUSTING 40 TO 50 MPH.

IN THE LOWER KEYS...THE EASTERN EDGE OF A SPIRAL BAND AROUND THE
HURRICANES EYE-WALL WILL CONTINUE TO IMPACT THE WESTERNMOST LOWER
KEYS. WINDS WERE STILL REGULARLY GUSTING BETWEEN 60 AND 70 MPH.
QUICKLY PASSING SQUALLS WILL DELIVER HEAVY RAIN. ALSO...FLOOD TIDES
AND WAVES WILL CONTINUE TO AFFECT EXPOSED AREAS NEAR THE WATER...
ESPECIALLY ON SOUTH FACING SHORES.
Special weather statement, Sep 20, 9:39 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
939 PM EDT TUE SEP 20 2005

FLZ076>078-210230-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
939 PM EDT TUE SEP 20 2005

...WINDS GRADUALLY DECREASING ACROSS THE LOWER AND MIDDLE KEYS...
...STRONG RAINBAND AND HEAVY RAIN STILL IMPACTING UPPER KEYS...

THROUGH 1030 PM...A SPIRAL RAINBAND WILL CONTINUE TO DROP PERIODS OF
VERY HEAVY RAINFALL...ALLOWING FOR ADDITIONAL RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...MAINLY BETWEEN THE 18 MILE STRETCH AND
TAVERNIER KEY. IN ADDITION...THE HEAVY RAINFALL WILL BE ACCOMPANIED
BY OCCASIONAL WIND GUSTS BETWEEN 40 AND 50 MILES AN HOUR.

IN THE LOWER KEYS...WINDS WILL CONTINUE TO DIMINISH THROUGH THE NEXT
HOUR...HOWEVER...SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE
ACROSS THE WESTERNMOST LOWER KEYS...INCLUDING BOCA CHICA AND KEY
WEST...WITH GUSTS BETWEEN 50 AND 60 MPH. SHOWER ACTIVITY HAD
DIMINISHED TEMPORARILY.

FUTTERMAN
Special weather statement, Sep 20, 9:42 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
942 PM EDT TUE SEP 20 2005

FLZ076>078-210230-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
942 PM EDT TUE SEP 20 2005

...WINDS GRADUALLY DECREASING ACROSS THE LOWER AND MIDDLE KEYS...
...STRONG RAINBAND AND HEAVY RAIN STILL IMPACTING UPPER KEYS...

THROUGH 1030 PM...A SPIRAL RAINBAND WILL CONTINUE TO DROP PERIODS OF
VERY HEAVY RAINFALL...ALLOWING FOR ADDITIONAL RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...MAINLY BETWEEN THE 18 MILE STRETCH AND
TAVERNIER KEY. IN ADDITION...THE HEAVY RAINFALL WILL BE ACCOMPANIED
BY OCCASIONAL WIND GUSTS BETWEEN 40 AND 50 MILES AN HOUR.

WINDS WILL CONTINUE TO DIMINISH THROUGH THE NEXT OVER THE LOWER
AND MIDDLE KEYS...HOWEVER...SUSTAINED TROPICAL STORM FORCE WINDS
WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS...INCLUDING BOCA
CHICA AND KEY WEST...WITH GUSTS BETWEEN 50 AND 60 MPH.

FUTTERMAN
Special weather statement, Sep 20, 10:39 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1039 PM EDT TUE SEP 20 2005

FLZ076>078-210330-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1039 PM EDT TUE SEP 20 2005

...WINDS GRADUALLY DECREASING ACROSS THE LOWER AND MIDDLE KEYS...
...STRONG RAINBAND AND HEAVY RAIN STILL IMPACTING UPPER KEYS...

THROUGH 1130 PM...NEW SHOWERS AND THUNDERSTORMS OVER THE OUTER
EASTERN FLORIDA STRAITS WILL RACE NORTHWARD NEAR 40 MPH ACROSS THE
FLORIDA STRAITS...AND IMPACT THE ISLANDS BETWEEN CRAIG KEY AND OCEAN
REEF BETWEEN 1100 PM AND 1130 PM. THESE SQUALLS WILL BE ACCOMPANIED
BY WIND GUSTS OVER TROPICAL STORM FORCE. A FLOOD WARNING ALSO REMAINS
IN EFFECT FOR THE UPPER KEYS THROUGH 100 AM EDT ON WEDNESDAY.

SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE ACROSS THE
WESTERNMOST LOWER KEYS....WITH WIND GUSTS BETWEEN 50 AND 60 MPH.
WINDS WILL CONTINUE TO DIMINISH THROUGH THE NEXT OVER THE LOWER AND
MIDDLE KEYS.

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF THE FLORIDA KEYS
THROUGH 100 AM EDT WEDNESDAY.

FUTTERMAN
Special weather statement, Sep 20, 11:33 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1133 PM EDT TUE SEP 20 2005

FLZ076>078-210430-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1133 PM EDT TUE SEP 20 2005

...ISOLATED SQUALLS ACROSS THE EASTERN FLORIDA STRAITS...
...TROPICAL STORM FORCE WINDS ACROSS THE WESTERNMOST LOWER KEYS..

THROUGH 1230 PM...SQUALLS ARE CONTINUING WITHIN A SPIRAL BAND ACROSS
THE EASTERN STRAITS...MAINLY BEYOND 20 NM OFFSHORE CARYS FORT REEF
LIGHT TO ALLIGATOR REEF LIGHT. A HEAVY SQUALL WILL MOVE OVER THE
UPPER KEYS BETWEEN OCEAN REEF AND PLANTATION KEY AFTER MIDNIGHT.
THIS SQUALL WILL BE ACCOMPANIED BY WIND GUSTS OVER TROPICAL STORM
FORCE. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE UPPER KEYS
THROUGH 100 AM EDT ON WEDNESDAY.

OTHER SQUALLS ARE DEVELOPING WITHIN RAINBANDS ACROSS FLORIDA BAY AND
THE NEARSHORE GULF WATERS NORTH OF THE LOWER KEYS. SUSTAINED TROPICAL
STORM FORCE WINDS WILL CONTINUE WILL CONTINUE ACROSS THE WESTERNMOST
LOWER KEYS...WITH ISOLATED WIND GUSTS POSSIBLE BETWEEN 50 AND 60 MPH.
STREETS REMAIN FLOODED IN KEY WEST AS WELL AS ACROSS MANY OTHER AREAS
OF THE LOWER AND MIDDLE KEYS.

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF THE FLORIDA KEYS
THROUGH 100 AM EDT WEDNESDAY.

FUTTERMAN
Special weather statement, Sep 20, 11:33 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1133 PM EDT TUE SEP 20 2005

FLZ076>078-210430-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1133 PM EDT TUE SEP 20 2005

...ISOLATED SQUALLS ACROSS THE EASTERN FLORIDA STRAITS...
...TROPICAL STORM FORCE WINDS ACROSS THE WESTERNMOST LOWER KEYS..

THROUGH 1230 AM...SQUALLS ARE CONTINUING WITHIN A SPIRAL BAND ACROSS
THE EASTERN STRAITS...MAINLY BEYOND 20 NM OFFSHORE CARYS FORT REEF
LIGHT TO ALLIGATOR REEF LIGHT. A HEAVY SQUALL WILL MOVE OVER THE
UPPER KEYS BETWEEN OCEAN REEF AND PLANTATION KEY AFTER MIDNIGHT.
THIS SQUALL WILL BE ACCOMPANIED BY WIND GUSTS OVER TROPICAL STORM
FORCE. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE UPPER KEYS
THROUGH 100 AM EDT ON WEDNESDAY.

OTHER SQUALLS ARE DEVELOPING WITHIN RAINBANDS ACROSS FLORIDA BAY AND
THE NEARSHORE GULF WATERS NORTH OF THE LOWER KEYS. SUSTAINED TROPICAL
STORM FORCE WINDS WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS...
WITH ISOLATED WIND GUSTS POSSIBLE BETWEEN 50 AND 60 MPH. STREETS
REMAIN FLOODED IN KEY WEST AS WELL AS ACROSS MANY OTHER AREAS OF THE
LOWER AND MIDDLE KEYS.

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF THE FLORIDA KEYS
THROUGH 100 AM EDT WEDNESDAY.

FUTTERMAN

The office that day

Everything else NWS EYW issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:19 PM EDTTornado WarningEYW26 min
Sep 21, 12:45 AM EDTTornado WarningEYW30 min
Sep 21, 1:48 AM EDTTornado WarningEYW27 min
Sep 21, 5:35 AM EDTTornado WarningEYW35 min
Sep 21, 11:03 AM EDTSpecial Marine WarningEYW117 min
Sep 21, 12:27 PM EDTSpecial Marine WarningEYW63 min
Sep 21, 1:55 PM EDTSpecial Marine WarningEYW65 min
Sep 21, 2:48 PM EDTSpecial Marine WarningEYW57 min
Sep 21, 3:43 PM EDTSpecial Marine WarningEYW62 min
Sep 21, 4:44 PM EDTSpecial Marine WarningEYW76 min
Sep 21, 5:59 PM EDTSpecial Marine WarningEYW31 min
Sep 21, 6:24 PM EDTSpecial Marine WarningEYW66 min

Nearby

Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.